Alabama, 2025

Damaging Winds in Alabama, May 17, 2025

May 17, 2025 · NWS HUN · 4 events in 3 counties and zones

Strong to severe thunderstorms developed in the afternoon hours ahead of a cold front sagging south into northern Alabama. Some of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe thunderstorms developed in the afternoon hours ahead of a cold front sagging south into northern Alabama. Some of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 11:51 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 16, 11:51 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1251 AM CDT Sat May 17 2025

...New AVIATION...

.NEAR TERM...
(This evening through Saturday)
Issued at 1055 PM CDT Fri May 16 2025

An occluding surface low (initially drifting westward across
west-central MN) will continue to weaken as it accelerates
eastward into the Upper Great Lakes overnight in conjunction with
a filling cyclone aloft that will spread east-southeastward into
the Central Great Lakes. As this occurs, a dryline (which
initiated cellular convection earlier today to our northwest) will
be overtaken by the synoptic cold front, with the effective
moisture gradient boundary predicted to extend from central OH
southwestward into the Arklatex vicinity by 12Z. Current radar
data suggests that earlier supercells have now congealed into a
squall line extending from the Upper OH Valley southwestward into
northwestern TN, with additional but more scattered thunderstorms
noted across central AR.

As both regions of convection travel further eastward and away
from the low-level forcing mechanism, there remains a good deal of
uncertainty regarding how much additional development will occur
in the intermediate region between the two convective regimes
(i.e. from east-central AR into western TN). However, should
additional thunderstorms form in this region, they would likely
adjoin the two regimes, resulting in a somewhat broken QLCS
spreading southeastward through our CWFA during the early morning
hours. Although storm coverage remains very uncertain, it is
becoming increasingly certain that any impacts will not begin
until the 12A-3A timeframe in the northwest. Regardless, both
deep-layer and low-level shear will remain favorable for storm
organization, even as MUCAPE (currently in the 2000-2500 J/kg
range) diminishes to 1500-2000 J/kg. The main threats from the
strongest cells will be locally damaging winds of 55-65 MPH and
hail of 1-1.5" diameter. However, with a WSW low-level jet of
30-35 knots in place, a brief tornado or two may occur as well.

As deeper convection exits the region around 12Z, lingering light
rain will be possible for a few hours across the southeastern
portion of the forecast area before ending by late tomorrow
morning. It still appears as if the lingering outflow boundary
will drift southward into central portions of MS/AL/GA before
reigniting afternoon convection, with mostly sunny and dry
conditions expected across our forecast area for the remainder of
the day. That said, the true cold front will lose definition to
our north, with highs once again predicted to reach the m-u 80s.

&&

.SHORT TERM...
(Saturday night through Monday night)
Issued at 1055 PM CDT Fri May 16 2025

In the wake of a departing mid/upper low and downstream from an
amplifying shortwave trough (predicted to eject from the
southwestern deserts into the central High Plains), ridging aloft
will build from the northwestern Gulf into south-central Canada
from Saturday night-Sunday night, resulting in WNW flow aloft of
40-50 knots across the TN Valley. Present indications are that a
lee cyclone will gradually become established across southeastern
CO/northeastern NM in response to the motion of the southwestern
CONUS shortwave trough, with the outflow boundary expected to
begin lifting slowly northeastward tomorrow night. Weak ascent
along and north of this feature will help to sustain an area of
elevated convection (that should initially develop across north-
central TX/southern OK tomorrow afternoon) as it advances
northeastward into northeastern MS/northwestern AL by 12Z Sunday,
with greatest spatial coverage of rain/storms in our CWFA expected
to occur late Sunday morning as this system may be overtaken by a
separate/elevated MCS spreading southeastward from the Ozarks.
With elevated CAPE of 1000-1500 J/kg and sufficient effective
shear, small hail and a few wind gusts up to 40-50 MPH may occur
with the strongest cells. A similar scenario may unfold once again
Sunday night as afternoon storms across OK/KS congeal into a
southeastward-propagating MCS. However, with the synoptic warm
front predicted to lift northward through the region during the
period as the lee cyclone begins to eject northeastward across
western KS, impacts from this system may largely remain to our
northwest.

The axis of the 500-mb ridge will translate eastward across the
TN Valley on Monday, and with the warm front predicted to reside
to our north, lingering impacts from nocturnal MCS activity may
largely miss our CWFA to the northeast. Highs will return to the
m-u 80s (after dropping into the l-m 80s Sunday), as our region
will be within the warm sector. From late Monday night into
Tuesday morning, redevelopment of convection is expected to occur
in the vicinity of the warm front, as a mid-level vort max
(peripheral to a developing closed low over the central High
Plains) ejects northeastward. However, this activity should be
most concentrated to the north of our region.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 1055 PM CDT Fri May 16 2025

Guidance from the latest suite of global models suggests that a
prominent mid-level shortwave disturbance will accelerate
northeastward from the TX Panhandle into the Lower Great Lakes/OH
Valley on Tuesday and Tuesday night, in the flow around a closed
low over the central Plains. As this occurs, a related surface low
will spread eastward through the OH Valley, with a trailing
trough expected to initiate convection as it tracks eastward and
through the local area Tuesday afternoon/evening. Mid-level WSW
flow of 55-60 knots will once again support organized convection
featuring a risk for severe wind/hail, and perhaps a few tornadoes
given a low-level jet of 30-35 knots. However, early day cloud
cover may have a minor impact on instability, and this trend will
need to be monitored.

Beyond Tuesday night, deep-layer flow will veer to NW as a new
closed upper cyclone evolves across the northeastern CONUS and the
OH Valley surface low ejects northeastward. Although some clouds
and perhaps a few light showers will be possible from Wednesday
into Thursday, the airmass in the wake of this system will be
notably cooler and drier.

&&

.AVIATION...
(06Z TAFS)
Issued at 1251 AM CDT Sat May 17 2025

There have been no significant changes to previous forecast
reasoning, as both convection and LLWS will remain concerns for
aviation interests thru the early morning hours. General thinking
is that clusters of strong-severe TSRA (both to our W and NW) will
continue to spread east-southeastward, with timing of potential
storm impacts (including AWWs) at the terminals expected to be
from 7-10Z/MSL and 9-12Z/HSV. Outside of convection, conds will
remain VFR, with an initially overcast coverage of mid/high- lvl
clouds becoming more scattered after 12Z. Layers of Cs/As will
begin to spread back northeastward across the region late in the
TAF period. SW sfc flow of 5-10 kts will veer to WSW in the wake
of the nocturnal convection before becoming lgt/vrbl late this
evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

In the hours before

Special weather statement, May 17, 12:40 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
140 AM CDT Sat May 17 2025

TNZ097-170700-
Franklin TN-
140 AM CDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN COUNTY
THROUGH 200 AM CDT...

At 139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Monteagle, or 14 miles northeast of Winchester, moving east at 50
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alto, Sewanee, Woods Reservoir, and Decherd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for Middle
Tennessee.

&&

LAT...LON 3531 8597 3531 8595 3530 8595 3530 8593
      3528 8591 3523 8587 3522 8586 3520 8604
      3529 8606 3532 8598
TIME...MOT...LOC 0639Z 255DEG 43KT 3528 8588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25

The radar

The Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 17, 1:34 AM CST to 1:39 AM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt to 1.09 mi ESE of Burntout
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.440, -88.140

Numerous trees were knocked down across the county, especially in Red Bay east to near and just south of Highway 24.

Thunderstorm Wind, Colbert

When
May 17, 2:11 AM CST
Where
Colbert County, 0.52 mi SW of Old Bethel
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.574, -87.526

A tree was knocked down at Bethel Cemetery Road and County Line Road. Time estimated by radar.

Thunderstorm Wind, Cullman

When
May 17, 3:05 AM CST
Where
Cullman County, 2.34 mi WNW of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.194, -86.867

Multiple trees were knocked down into the roadway blocking Sprit Life Church. Time estimated by radar.

Thunderstorm Wind, Cullman

When
May 17, 3:15 AM CST
Where
Cullman County, 1.69 mi NNE of Welti
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.154, -86.743

A tree was knocked down at the intersection of CR 747 and CR 730. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276914, 1276915, 1276916, 1276917.